Share your story please!

Hello everyone,

Several people on this forum have said some very kind things about the book I published a couple of years ago - Polymyalgia Rheumatica and Giant Cell Arteritis - a survival guide. Right now I am working on the second edition. Mostly for the 'patient experience' bit I was drawing on my own experience, but this time I would love to include a few more patient stories, about diagnosis, about treatment, and about your road to recovery - especially if there is something you feel others could learn from! If you would like to help, please email me your story or part of it (around 150-200 words please) to polywotsit@gmail.com. Please post in the subject line 'My story'. It would help if you could give me your approximate location, and let me know if you would prefer me to use a pseudonym (I will only use first names).

Unfortunately I lost some material I had collected earlier during a computer crash so the timescale is tight - if you could email me in the next week please that would be fantastic.

Thanks so much!

Kate

11 Replies

oldestnewest
  • Dear Kate, I bought your very helpful and informative book some time ago. However, there was no mention of Avascular Necrosis induced by Steroids. I was diagnosed with PMR 4yrs ago, and started on 20mg. Improvement after four days.I was stuck in 15mg and then put on Metrotrexate, After complaining about groin and hip pain for five months, x Ray showed Avascular Necrosis. Had total hip replacement last July. Now both my shoulders show AVN on MRI. Reverse shoulder replacement is next.

    I was told it is very rare, nevertheless, I feel that I should have been warned that this could happen, and steps taken to reduce the steroid dose. The problem is that the time it takes between appointments the damage is done and there's no going back.I am hoping that by putting my experience out there, that others on steroids are alert to the possibility of getting AVN.

    Looking forward to next book. Best Regards Joan

    I

  • Certainly, avascular necrosis is very rare - so much so that I don't have any recollection of it ever being discussed in the ACR-EULAR working group meetings as a risk of steroid use. I am so sorry to hear you have been so unlucky. AVN can be caused by 'excessive' use of steroids. In your case you were on MTX but chemo can contribute to AVN as well, as can vasculitis, so you were unlucky indeed if you had a combination of all three and it wasn't picked up in time. Hope your operations are a complete success!

  • Thank you Kate. One gentleman replied to my post about AVN on this forum. He had to have two knee replacements and a shoulder.

    I have done Pre-op assessement. I was told that the surgeon will not operate if the steroid dose is over 10mg. I just got down to that, and now await date of addmission.

    I will post how op went if I am still alive!

    Best Regards, Joan Williams.

  • What email address Kate?

    mikldiamond@yahoo.com

  • E-address is in her post.

  • Woops & thanks

  • Hi Kate, My post, any comments would be helpful.

    NEWLY DIAGNOSED WITH PMR, LAST WEEK.

    Hi folks, I thought I would share my story, and invite your comments.

    I am a male, 66 years old, always been very active. A regular runner, running about 15 miles a week just to stay in shape. I’m a retired telephone engineer

    This all started for me, I’d say in mid March 2016 I had been experiencing stiffness in my leg muscles, and had just not been feeling as flexable as usual. I had also been getting some discomfort in my shoulders and hands. I started taking Ibuprofen ( an anti inflammatory pain killer) only about one a day (400mlg)

    These seemed very effective in relieving my symptoms, however on the whole my condition seemed to be getting worse. My legs were really aching, and the pain in my shoulders and hands was getting worse also.

    Then I suddenly developed black stools in my toilet. I stopped taking the Ibuprofen immediately. Some kind of internal tummy lead?

    I had a week of doctor visits, and a weekend stay in hospital, they gave me a couple of units of blood. I had an endoscopy investigation, and was given Lansoprosol (an antiacid drug to calm the stomach down) They told me that I had had a gastritis episode, possibly due to the Ibuprofen.

    After the weekend my Stools returned to a normal colour, and my blood levels appear to be recovering. (still having blood tests to monitor improvement) The doctors also want me to have a colonoscopy to ensure there is no problems with my bowel. That is sheduled for June the 6th (D Day).

    Back to the PMR.

    The pains in my legs, shoulders, and hands continued to get worse to the point last week when for 3 days, 10, 11th and 12th of May, the pain through the night was almost intolerable (8-10) even laying perfectly still. I couldn’t hardly dress or shower. I couldn’t lift my arms in front of me or to the side.

    It was really difficult to even undo the milk bottle top. I was almost disabled. I had an appointment with a consultant rheumatologist on the Friday 13th.

    Strangely enough by the time of this appointment, the pain had started to ease, my left arm was much more mobile and pain free and the right was easing. Can this happen? Do the pain symtoms come and go? After some questions and answers he told me I was demonstrating all the classic symptoms of PMR. I think my inflammation markers were around 48.

    Because of the Gastritis, he proposed starting me on

    10 mpg of Prednosilone, 5mlg to be take AM and 5 Pm. He also gave me a steroid injection into my shoulder. The next day, after the first dose of Pred, all my symptoms had gone. I was almost back to feeling normal.

    It’s almost been a week now of the Pred and the lansoprosil and I’m pleased to say I have not had any unpleasant side affects. In fact I feel very well! Peraps a little tiredness in the afternoon, sometimes I have lie down for an hour, then I feel much better for the rest. Then again this could just be my age.

    I feel so much more flexible, with no pain at all in my legs or hands. I still just have a little soreness in my right shoulder where I had the injection. Also I was trying to lift a few weights to buid back a bit of arm muscle. My right shoulder didn’t seem to like that so I have stopped. I have also stopped running for the time being, in favour of walking.

    I have a follow up appointment Fri 20th with the consultant. I did ask him some questions, but he was iether reluctant to answer or didn’t know the answers, he refered me to a booklet.

    So this is where I am at the moment. I know everybodys experience of this condition is uneque to them, but Is there anybody, particularly the guys experiencing a similar story.

    Just to say,that after reading some of the storys on this site, I feel so so sorry for the people that are going through a really bad time with these conditions. I just hope and pray that their will be relief for them soon.

    Thanks Ron.

  • Thanks for sharing this Ron, and hope that your relationship with PMR won't be a very long one! You're lucky to have got to see a rheumatologist fairly quickly. It's interesting that he has started you off on a relatively low dose (conservative) and a split dose at that, to help you with the night time discomfort I guess. At the risk of blowing my own trumpet, the book should answer some of your questions:

    bit.ly/PMRGCAbook

    This edition is over two years old now and a second edition will be out soon.

    Best wishes

    Kate

  • @kategilbert. Hello Kate I just wanted to say how invaluable your book is on PMR and GCA. I am now reading it for the third time and regularly dip into it for any particular subject. The forum is an absolute lifesaver for me as I am getting minimal advice from my doctor. It has its advantages as I am able to taper at the pace of my symptoms rather than a schedule. One extra point I thought you might be interested in is that I am a beekeeper but three years ago I got an anaphylactic shock from a sting. To enable me to continue looking after my bees I am being de-sensitised with six weekly injections of a tiny amount of venom. Apparently according to my doctor and the hospital this is helping to calm my autoimmune system so is complementary to my steroid treatment. Thought you may not heard of this particular scenario before. Thanks again for your wonderful book. Are you writing any more?

  • Hi Ron I'm going to 1st rheumatology appointment tomorrow . I have both poly and gca so and advice about what to ask etc ? I'm on 40 mg if prednisone at present .

    Thanks

  • Hi determineddebbie,

    My experience has been limited to PMR and I know very little about GCA. Sorry I can't offer you any useful advice with that.

    However I would say write out any concerns and questions you may have this evening, and definitely keep visiting and reading the related posts from some of the well informed people on this forum.

    And good luck tomorrow.

    Ron.

You may also like...